Published Nov 27, 2004
I had a scary experience with one of my patients yesterday.
She was given a new order for Reglan 5mg via GT to try to ease her never-ending GI problems. (daily upset stomach, frequent constipation issues despite bowel meds). She is vented and on continuous tube feeding.
Anyway, she was "herself" in the morning, alert and oriented as always. I gave the first dose of Reglan around 9am. I popped in on her a few times throughout the morning. The last time I saw her alert and oriented was at 11:20am, when I went in to check on her tube feed. When I went back 20 minutes later at 11:40, to get her VS before her noon meds, she was unresponsive. (vital signs were stable). I called another nurse into the room, who also tried to get a response. She opened her eyes half-mast with a sternal rub and her pupils were the size of a pin head and barely reactive. The right side of her face looked a little droopy to me, as well. She was examined by the PA, who immediately called in the MD. All kinds of labs were ordered in the meantime. While she was being examined by the MD, about 20 minutes into this episode, she "came around" and returned to baseline. She was sent out for a CT scan which came back OK. She was placed on telemetry and oximetry and an EKG was ordered, she seems fine.
My drug book says that Reglan can cause nuero reactions (also listed--extrapyrimidal effects, lassitude, lethargy...). This patient also has 'small vessels' and there was a question as to whether she had a TIA, or maybe some kind of seizure activity. I think it's awfully cooincidental that this happened on the same day she took her first dose of Reglan. This was an unusual occurance for this patient. A nurse I work with seems to think this patient had taken this drug in the past without any problems. Has anyone else heard of a reaction like this caused by this drug? Or do you think it was more likely a TIA of some kind? (her face is fine now, no drooping.....no residual effects, mentally, either).
I was shocked and thrilled when she finally opened her eyes but I'd love to know what that was all about. I left yesterday before getting the full story and won't be back til Monday....the suspense is killing me, LOL....
Odd you should ask this.
I had a pt this past week that was having neuro changes. She had been on reglan for a few days. They d/ced it immediately. As much as we give reglan on our floor, this caught me off guard. She was back to her usual self later that day. Had some other problems that finally warranted a trip to icu, but the neuro changes they say was due to the reglan.
Odd you should ask this.I had a pt this past week that was having neuro changes. She had been on reglan for a few days. They d/ced it immediately. As much as we give reglan on our floor, this caught me off guard. She was back to her usual self later that day. Had some other problems that finally warranted a trip to icu, but the neuro changes they say was due to the reglan.
Thanks for the response....
The Reglan was d/c'd immediately for this patient, too, and from listening to the PA & MD talk they suspected her symptoms were due to the med, but I left not knowing for sure.
I'm just glad she bounced back. She's in a bad enough position health-wise, as it is, I can't imagine if she also had to live with the effects of a stroke or some other, new problem.
I'll forever be a little cautious and aware when administering Reglan in the future, especially first doses. I did a web search on the drug and it returned many results for websites geared towards lawsuits surrounding ill effects of Reglan (!!!).
Antikigirl, ASN, RN
I would be focused on the Reglan, but not discount a TIA either. Both are pretty "worse case sceneros" and I tend to go by the worse case and focus my MD's to rule them out!
Could you talk with the PA or MD about it...I find they are usually cool about talking to folks if you phrase it like they are 'fountains of information'..LOL! Stroke an ego if you want, but I would SOOOOOO find out what they thought and why! And heck, I am never afraid to ask a question to a MD...in fact I rely on it! Even ask another MD you know that you may be chummy with...they may know or have some insight too!
(I have a very wonderful ER doc who has been one for over 50 years..I ask him stuff all the time...I think that is why he loves me..LOL! Well that and my patients come and see him KNOWING why they are there and all the paperwork copied and with patient..oh they love me at the ED! LOL!).
Reglan can cause some odd neuro reactions but this sounds more like a TIA to me. Reglan doesn't cause facial drooping. You also gave a small dose and didn't see a problem for 2.5 hours- Reglan kicks in much faster than that. The couple of times I've seen an issue with reglan, it was agitation/excitability, not lethargy.
I wouldn't want to be the nurse who gave the patient the next dose of Reglan but it sounds more neuro than drug effect to me.
P_RN, ADN, RN
I've seen this with IV reglan if it's given too rapidly. It could be either the med or a TIA. I'm also leaning toward the TIA though. But then if her GI tract was really raw then the reglan could have reached the circulation fairly rapidly. Hmmm. Let us know what the final decision is.
sharann, BSN, RN
Reglan can also cause weird rxns when given P.O. My dad gor hypotensive and very weird on it.Confused and slow. We can think these drugs are all benign. Just b/c it is not "addictive" we tend to take these lightly. Good lesson. Perhaps the Reglan cause the TIA.
Yeah, sounds more like a TIA to me too....they don't always show up on CT either.
I think you would have seen side effects sooner if it had been directly related to the drug.
meownsmile, BSN, RN
Maybe there was a reaction with something else the patient was taking via the tube. if they had something that wasnt completely flushed through the tube then the Reglan given it could have interacted with some residual in the tube to cause the reaction? Just a thought.
Though reglan does act quicker than 2hrs what is its half life?
I had a lady have a dystonic reaction to some Reglan once but that is all. Benedryl took care of it.
Thanks so much for all of your replies, I appreciate your input. I will let you know if I hear anything this week regarding the cause of the patient's symptoms.
Have a good one!
Create well-written care plans that meets your patient's health goals.
This study guide will help you focus your time on what's most important.
Choosing a specialty can be a daunting task and we made it easier.
By using the site, you agree with our Policies. X